Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Taking ATT medication. Suffering from uneasiness and constipation. Any cure?

Mar 2013
User rating for this question
Answered by
Practicing since : 1998
Answered : 5625 Questions
hello sir i have been diagnosis with ATT WEF on 26/6/12 RT CERVICAL LN 1CM and doctor has suggested me to take RCINEX 600 MG once daily COMBOTOL 800 MG ,BENADON 40 MG 1/2 TAB DAILY and CAP PANTOCID-L Once Daily and i folloing the same past 7 months but due to these medicines i am suffering from high constipation and feeling uneasy some times.plz advice if there is some other serious issues or if it is not the side effect of these medicines.aslo advice medicine to over come and get cured.
Thanks in anticipation.
Posted Sun, 3 Mar 2013 in General Health
Answered by Dr. Aarti Abraham 3 hours later

ATT medications ( both Rcinex and Combutol ) are known to cause chronic constipation and uneasiness.
You have already completed 7 months of therapy, and hence have a few months more to go, and the side effects you mentioned are definitely due to these medicines.
It is not a serious issue, and can be overcome by appropriate dietary and lifestyle modifications.
The number of bowel movements generally decreases with age. Ninety-five percent of adults have bowel movements between three and 21 times per week, and this would be considered normal. The most common pattern is one bowel movement a day, but this pattern is seen in less than 50% of people. Moreover, most people are irregular and do not have bowel movements every day or the same number of bowel movements each day.

Medically speaking, constipation usually is defined as fewer than three bowel movements per week. Severe constipation is defined as less than one bowel movement per week. There is no medical reason to have a bowel movement every day. Going without a bowel movement for two or three days does not cause physical discomfort, only mental distress for some people.

If you are indeed constipated, undertake the following measures :

Increase your fiber intake: Adult men should eat at least 30 grams a day;
adult women should eat at least 20 grams a day. Whole grain foods, wheat and oat XXXXXXX fresh fruits and vegetables, legumes, and nuts are considered the best sources. The best way of adding fiber to the diet is increasing the quantity of fruits and vegetables that are eaten. This means a minimum of five servings of fruits or vegetables every day. You could add a fibre supplement in your diet like Psyllium seed , Isabgol etc.
Increase your exercise and activity level.
Drink more fluids: It is recommended that adults consume atleast 8 - 10 medium sized glasses of water per day, maybe more, depending on the activity level.
Don’t ignore the urge to use the bathroom: Set up a regular to time to
use the toilet.

Certain medications are used to treat constipation, although you must use them only when other measures fail, because they can be habit forming. These include oil based laxatives, stool softeners ( Docusate ), hyperosmolar laxatives, stimulant laxatives ( Dulcolax ), suppositories and enemas.

Do not expect the dietary and lifestyle changes to work overnight. It might take a few weeks for you to experience their benefit.

Some of these are prescription medications, hence you can consult your treating physician to prescribe them if non drug therapy fails to improve your constipation.

Take care, and please feel free to ask for further clarifications.
Above answer was peer-reviewed by
Follow-up: Taking ATT medication. Suffering from uneasiness and constipation. Any cure? 53 minutes later
Ma'am first of all thanks a lot for replying on my query. I would like to ask one more question that I sometimes take alcohol/beer not often but on parties and weekends. So, shall I stop taking alcohol completely during my treatment with these medicines RCINEX 600 MG, COMBOTOL 800 MG, BENADON 40 MG and CAP PANTOCID-L? Or taking alcohol might be the cause of high constipation.
I have also heard that high constipation for long period of time can cause piles. So is it true that high constipation may cause it? I also want to tell you, whenever I take Dulcolax at the time of sleeping on next day I feel good but when I stop taking it the same problems start again.
Kindly suggest me the complete cure because due to high constipation I am not feeling healthy and it makes me lazy as well.
Thanks a lot once again.

Answered by Dr. Aarti Abraham 1 hour later

I do not necessarily see a major problem if you are only going to drink a single alcoholic beverage on a weekly basis. As you know there can be some effect of alcohol on liver enzymes which are used to process the medication which she is taking for the tuberculosis.

It is not necessarily an effect of the medication interacting with the alcohol. It is more of an effect that alcohol affects some of the liver enzymes which process the medication and if these enzymes are affected significantly it can raise or lower the drug level.

I would like to caution you on any drinking more than that as it may significantly affect the level of medication in her body.

Yes, alcohol does aggravate constipation, if you stop drinking altogether, it would benefit you.

Chronic constipation can cause piles. Also, as I mentioned, laxatives are habit forming and hence I would not encourage you to use it on a regular basis.

The complete cure as I delineated lies in dietary changes . It may not show overnight relief, but will definitely be better in the long run.

Once your ATT medications are completed, you will automatically feel improvement in constipation, as long as you do not build up addiction to laxatives like Dulcolax.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor